DES MOINES, Iowa, June 20 (UPI) -- Eastern Iowa has seen a spate of overdoses on prescription drugs for attention deficit hyperactivity disorder, health officials say.
Six such patients were admitted to hospitals in the past week, ranging in age between 13 and 24 years, while a seventh person called a poison control line reporting symptoms but declined to be admitted, The Des Moines Register reported Saturday.
Linda Kalin, director of the Iowa Statewide Poison Control Center, told the newspaper the victims had abused Adderall, Ritalin and Concerta, adding that the symptoms included racing hearts, tremors and vomiting.
Kalin said two of the six had taken overdoses so they could keep awake while studying while the other four indicated they had taken the drugs to get high.
"Abusing ADHD drugs happens all over the place," Kalin told the Register, adding that overdoses can lead to neurological disorders and heart problems.